Hail, Bledsoe
- When
- May 17, 1:10 PM CST
- Where
- Bledsoe County, 1 mi W of Melvine
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.733, -85.083
Penny size hail occurred along highway 127 four miles south of the Cumberland county line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Penny size hail occurred along highway 127 four miles south of the Cumberland county line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 17, 8:12 AM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1012 AM EDT SAT MAY 17 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1012 AM EDT SAT MAY 17 2003 UPPER DIFL AND A PERSISTENT BOUNDARY ACROSS THE PLATEAU TO SOUTHEAST TENNESSEE CONTINUES TO PRODUCE A BAND OF SHOWERS AND THUNDERSTORMS. MRX RADAR ESTIMATES BETWEEN 1 AND 2 INCHES HAVE FALLEN ALONG THIS BAND WITH LOCAL STREET FLOODING AND PONDING OF WATER OVER LOW LYING AREAS BEING REPORTED. AS UPPER TROUGH SLOWLY APPROACHES THE TENNESSEE VALLEY LATER TODAY MODELS SHOW 850 MB JET INCREASING OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS HELPING TO PULL PWS BETWEEN 1.5 AND 2 INCHES INTO THE REGION. GIVEN THAT THE PLATEAU...PARTS OF THE CENTRAL VALLEY AND ESPECIALLY THE SOUTHEAST HAVE ALREADY SEEN WIDESPREAD FLOODING RECENTLY AND GROUND REMAINS SATURATED...PLAN ON ISSUING A FLASH FLOOD WATCH FOR THESE AREAS FOR TODAY THROUGH MIDNIGHT. VIS SATELLITE SHOWS BREAKS ACROSS MID-STATE INTO THE PLATEAU WHICH WILL CONTINUE TO ALLOW AIRMASS TO DESTABLIZE WITH LIFTED INDICES ALREADY BETWEEN -3 AND -5 ACROSSS THE SOUTHERN PLATEAU AND SOUTHERN VALLEY. GIVEN STRENGTHENING 850 MB JET AND WBZ NEAR 10500 FT... SOME STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WILL ADD POSSIBLY SEVERE FOR THE SOUTHERN PLATEAU AND SOUTHEAST TENNESSEE. .MRX... NC...FLOOD WATCH FOR CHEROKEE AND CLAY COUNTIES UNTIL MIDNIGHT. TN...FLOOD WATCH FOR PLATEAU...MOST OF THE CENTRAL VALLEY AND SOUTHEAST TENNESSEE UNTIL MIDNIGHT. VA...NONE. DH ******************************************************************** EARLY MORNING FORECAST DISCUSSION 415 AM EDT SAT MAY 17 2003 LARGE AREA OF SHRA/TSRA ADVANCING TWD FA THIS MORNING AS SLOW MOVING UPR LOW CURRENTLY OVR NW AR BEGINS TO IMPACT WX ACROSS THE MID SOUTH. RADAR TRENDS INDICATE BOW ECHO HAS LOST SOME OF ITS PUNCH AS BOW HAS BECOME MORE OF A STRAIGHT LINE. HOWEVER...PRECIP SHOULD BUILD INTO WRN SECTIONS OF FA AND RAISED POPS TO CATEGORICAL HERE. WILL USE LIKELY POPS REMAINDER AS GOOD MOISTURE ADVECTION AND LIFT AHD OF LOW. THIS FEATURE PROGGED TO DROP SLOWLY SE INTO LWR MS VLY THRU 48 HRS WHILE WEAKENING. WILL NEED TO KEEP LIKELY POPS GOING THRU 3RD PD AS IMPULSES ROTATE ARND LOW AND SHIFT NE INTO SRN APPALACHIANS. SUFFICIENT INSTABILITY PRESENT MUCH OF FA TO KEEP TSRA IN FCST. WILL LWR POPS BACK TO CHC CATEGORY SUN NITE AND MON AS UPR LOW LOOSENS ITS GRIP ON THE REGION. QUITE A TEMP GRADIENT FM NE TO SW THRU THE GREAT VALLEY NEXT COUPLE DAYS WITH BACK DOOR FNT DROPPING FURTHER S ON E SIDE OF APPALACHIANS. ONCE AGAIN...GUIDANCE TEMPS LOOK FAIRLY DECENT AND STAYED CLOSE TO A BLEND OF MAV/MET. CHA 80 66 80 65 / 80 70 70 70 TYS 77 65 76 64 / 70 70 60 60 TRI 71 59 71 60 / 70 70 60 60 OQT 77 64 75 64 / 80 70 60 60 ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 955 PM EDT FRI MAY 16 2003 MCS IN WEST TN MOVING EAST. AGREE WITH SPC THAT IT SHOULD WEAKEN BEFORE REACHING OUR CWA. MODELS STILL SHOWING PRETTY GOOD INSTABILITY TONIGHT. WILL UPDATE AND GO WITH 40 POPS FOR THE OVERNIGHT HOURS...BUT IT SHOULD BE WELL AFTER MIDNIGHT BEFORE THE REMNANTS OF THE COMPLEX ARRIVES. WILL KEEP PATCHY DENSE FOG GOING FOR TONIGHT...PROBABLY NOT AS WIDESPREAD AS LAST NIGHT WITH THE CLOUDS. TEMPERATURES LOOK GOOD. GH ********************************************************************* AFTERNOON FORECAST DISCUSSION 335 PM EDT FRI MAY 16 2003 IN THE SHORT-TERM...A BAND OF SHOWERS AND THUNDERSTORMS IS MOVING EAST ACROSS NORTHERN ALABAMA AND MID-STATE. ALSO...SCATTERED CONVECTION OVER THE NORTHERN PLATEAU. MSAS SHOWS LIFTED INDICES MARGINALLY UNSTABLE BETWEEN -3 AND -5. WBZ LEVEL IS NEAR 9800 FEET ALLOWING SOME STORMS TO PRODUCE LARGE HAIL LATER THIS AFTERNOON AND EVENING... HOWEVER...DO NOT EXPECT THE YDAS WIDESPREAD SEVERE. MESO-ETA SHOWS SCATTERED TO BROKEN STORMS TO MOVE ACROSS THE FORECAST AREA THROUGH THIS EVENING WITH GREATEST COVERAGE OVER THE SOUTHERN VALLEY. FOR SATURDAY...UPPER LOW ACROSS THE PLAINS APPROACHES THE TENNESSEE VALLEY WITH 850 MB WINDS INCREASING. DEPENDING HOW MUCH DEBRIS CLOUDS AND MORNING CONVECTION OCCURS...A BETTER CHANCE OF SEVERE WEATHER EXISTS FOR TOMORROW AFTERNOON AND EVENING. SUNDAY...UPPER TROUGH WEAKENS AND PULLS SOUTH. ALSO...FAIRLY STRONG WEDGE EAST OF THE APPALACHIANS CONTINUES TO DIVE SOUTH ACROSS THE CAROLINAS INTO GEORGIA. HOWEVER...ENOUGH INSTABILITY TO CONTINUE CHANCE OF MAINLY DIURNAL CONVECTION. FCSTID = 15 CHA 65 83 66 81 / 50 70 70 60 TYS 63 79 64 79 / 50 70 70 60 TRI 58 73 59 72 / 40 70 70 60 OQT 63 79 63 78 / 50 70 70 60 DH
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 613 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THE ATMOSPHERE WILL REMAIN RATHER UNSTABLE TODAY...AND AN UPPER LEVEL LOW WILL CONTINUE TO APPROACH FROM THE WEST. THUNDERSTORMS CAN BE EXPECTED AGAIN ACROSS THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THE MAIN THREATS WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THERE WILL ALSO BE A CHANCE FOR STRONG TO POSSIBLY SEVERE STORMS ON SUNDAY...AS A WEAKENING UPPER LEVEL TROUGH MOVES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN ON SUNDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The Northeast Alabama radar (KHTX), 127 km away, was scanning. The volume nearest the first event began at 19:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356184.